Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Blacksburg, VA

January 27, 20126 counties in Virginia; 4 counties in West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 27, 2012, 2:45 AM EST for 6 counties in Virginia; 4 counties in West Virginia. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 27, 2012, 2:45 AM EST (07:45 UTC)
Expired
Jan 27, 2012, 3:30 AM EST
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Craig County, VA, Giles County, VA, Montgomery County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 27, 2:49 AM ESTTSTM WND DMG4 Nw Rupert, WVTHUNDERSTORM WINDS TORE A LARGE PORTION OF A ROOF OFF A TRAILER ON ROUTE 60.
Jan 27, 3:13 AM ESTTSTM WND DMG1 Ne Williamsburg, WVONE TREE DOWN.
Jan 27, 3:25 AM ESTTSTM WND DMG5 Ssw Lewisburg, WVONE TREE DOWN ON RIVER ROAD NEAR RONCEVERTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS51 KRNK 270745
SVRRNK
VAC005-017-045-071-121-580-WVC025-055-063-089-270830-
/O.NEW.KRNK.SV.W.0001.120127T0745Z-120127T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EST FRI JAN 27 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
  NORTHERN GILES COUNTY IN SOUTHWEST VIRGINIA
  CRAIG COUNTY IN SOUTHWEST VIRGINIA
  BATH COUNTY IN WEST CENTRAL VIRGINIA
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
  NORTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 330 AM EST.

* AT 241 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES NORTH OF QUINWOOD TO KEGLEY...OR ALONG A LINE
  EXTENDING FROM 10 MILES WEST OF RICHWOOD TO PRINCETON...AND MOVING
  EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SANDSTONE...
  BLUESTONE DAM...
  LICK CREEK...
  TALCOTT...
  WILLIAMSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3823 8035 3811 8035 3804 8021 3807 7997
      3818 7992 3827 7981 3818 7951 3732 8026
      3729 8126 3765 8106 3772 8098 3770 8090
      3782 8094 3788 8076 3794 8081 3798 8078
      3803 8083 3810 8082 3809 8071 3827 8044
TIME...MOT...LOC 0745Z 269DEG 41KT 3818 8065 3738 8109

$$

KK
2 follow-up statements
186 
WWUS51 KRNK 270809
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 AM EST FRI JAN 27 2012

VAC005-017-045-071-121-580-WVC025-055-063-089-270830-
/O.CON.KRNK.SV.W.0001.000000T0000Z-120127T0830Z/
CITY OF COVINGTON VA-GILES VA-CRAIG VA-BATH VA-ALLEGHANY VA-
MONTGOMERY VA-MONROE WV-MERCER WV-GREENBRIER WV-SUMMERS WV-
309 AM EST FRI JAN 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EST
FOR THE CITY OF COVINGTON... NORTHERN GILES...CRAIG...BATH...
ALLEGHANY...NORTHERN MONTGOMERY...MONROE...MERCER...GREENBRIER AND
SUMMERS COUNTIES...

AT 304 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF LEONARD TO ELGOOD...OR ALONG A LINE
EXTENDING FROM 7 MILES EAST OF RICHWOOD TO PETERSTOWN...MOVING EAST
AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  TROUT...
  RENICK...
  BEARTOWN STATE PARK...
  GREENBRIER RIVER TRAIL...
  GREENBRIER STATE FOREST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3823 8035 3811 8035 3804 8021 3807 7997
      3818 7992 3827 7981 3818 7951 3732 8026
      3729 8126 3765 8106 3772 8098 3770 8090
      3782 8094 3788 8076 3794 8081 3798 8078
      3803 8083 3810 8082 3809 8071 3827 8044
TIME...MOT...LOC 0809Z 269DEG 41KT 3822 8034 3742 8083

$$

KK
731 
WWUS51 KRNK 270829
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 AM EST FRI JAN 27 2012

VAC005-017-045-071-121-580-WVC025-055-063-089-270838-
/O.EXP.KRNK.SV.W.0001.000000T0000Z-120127T0830Z/
CITY OF COVINGTON VA-GILES VA-CRAIG VA-BATH VA-ALLEGHANY VA-
MONTGOMERY VA-MONROE WV-MERCER WV-GREENBRIER WV-SUMMERS WV-
329 AM EST FRI JAN 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF COVINGTON...
NORTHERN GILES...CRAIG...BATH...ALLEGHANY...NORTHERN MONTGOMERY...
MONROE...MERCER...GREENBRIER AND SUMMERS COUNTIES EXPIRES AT 330 AM
EST...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. ADDITIONAL
SHOWERS AND THUNDERSTORMS MAY FORM THIS MORNING.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3823 8035 3811 8035 3804 8021 3807 7997
      3818 7992 3827 7981 3818 7951 3732 8026
      3729 8126 3765 8106 3772 8098 3770 8090
      3782 8094 3788 8076 3794 8081 3798 8078
      3803 8083 3810 8082 3809 8071 3827 8044
TIME...MOT...LOC 0828Z 269DEG 41KT 3822 8006 3742 8056

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 27, 1:35 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 27, 1:35 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 AM EST FRI JAN 27 2012

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE REGION THIS MORNING. ANOTHER
LOW PRESSURE SYSTEM COMING OUT OF THE NORTHERN PLAINS AND INTO THE
GREAT LAKES WILL BRING A SECOND COLD FRONT THROUGH THE AREA ON
SATURDAY. HIGH PRESSURE WILL BE OVER THE EASTERN UNITED STATES
SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 116 AM EST FRIDAY...

HAVE TWO MAIN AREAS OF CONCERN. SHOWERS MOVING ALONG THE BLUE
RIDGE ARE BRINGING THE STRONG 8H WINDS DOWN WITH GUSTS OVER 45 MPH
BEING REPORTED WITH SOME OF THE SHOWERS. CONTEMPLATED A WIND
ADVISORY BUT THE TIMING OF THE WINDS WILL BE MAINLY LESS THAN AN
HOUR OR TWO WITH SHOWERS...SO OPTED TO GO WITH SPECIAL WX
STATEMENTS TO COVER THE STRONGER GUSTS. ONE THING OF NOTE IS THE
DEEP CONVECTION IN THE NE GULF OF MEXICO WHICH IS ROBBING THE
MOISTURE INFLOW INTO OUR AREA...WHICH WILL CUT DOWN ON QPF SOME.

WITH THE COLD FRONT/SFC LOW IS ANOTHER STRONGER LINE OF CONVECTION
FORMING AND HAVE AN SPS COVERING THIS AND WILL BE MONITORED FOR
POTENTIAL WARNINGS. THE LATEST RUC SHOWS TWO SPEED MAXES AT
8H...ONE MOVING ACROSS THE BLUE RIDGE AND THE OTHER UP INTO
WV. THIS LOW LVL JET WILL BE EAST OF THE MTNS BEFORE DAWN IN
ADDITION TO THE COLD FRONT. KEPT HIGHEST POPS ALONG AND WEST OF
THE BLUE RIDGE EARLY THEN TRANSITION TO THE EAST THROUGH DAWN. DRY
SLOT ON WV LOOP WORKING INTO THE SMOKYS WILL SURGE INTO OUR MTNS
BY 12Z TODAY AND NAM/CMC SHOWING CLEARING BUT GFS HOLDING ONTO
MORE CLOUDS. LOOKING AT IR SAT...THE CLEARING LINE IS LAGGING BACK
INTO NRN MS/WRN TN.

ON FRIDAY...ONCE THE FRONT GOES THROUGH MODELS WERE SHOWING RAPID
DRYING...PARTLY DUE TO STRONG DOWNSLOPING EAST OF THE BLUE RIDGE.
HOWEVER THE SAME STRONG NORTHWEST SURFACE AND LOW LEVEL WIND WILL
HOLD CLOUDS IN THE MOUNTAINS FOR MUCH OF THE MORNING. HAVE ENDED
SHOWERS A BIT FASTER IN THE EAST AND DIMINISHED THE CHANCE OF
PRECIPITATION IN THE WEST BY THE END OF THE DAY.

MODELS WERE SHOWING +8 TO +10 MB/3HR PRESSURE RISES AND MODEST COLD
AIR ADVECTION BEHIND THE FRONT ON FRIDAY MORNING. ONCE MIXING BEGINS
EXPECT GUSTY WINDS TO CONTINUE THROUGH AT LEAST MID AFTERNOON. NO
ADVISORY PLANNED AT THIS TIME. PEAK GUSTS LOOK TO BE JUST UNDER 45
MPH.

FOR LOWS TONIGHT...SINCE THE SURFACE DEW POINTS CONTINUE TO
RISE...DO NOT EXPECT MUCH OF A FALL IN TEMPERATURES. WILL GO ABOVE
GUIDANCE FOR MINIMUM TEMPERATURE. 850 MB TEMPERATURES BEHIND THE
FRONT DROP IN THE MORNING...SO HOURLY TEMPERATURE TREND WILL
MOSTLY LIKELY BE NON DIURNAL ON FRIDAY.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
AS OF 300 PM EST THURSDAY...

TWO FAST MOVING CLIPPERS WILL THROW CLOUDS AND COLDER WEATHER OUR
WAY FOR SUNDAY. SOME RAIN/SNOW SHOWERS AND SPRINKLES/FLURRIES
WILL BE POSSIBLE WITH BOTH OF THESE...BUT MORE SO WITH THE SECOND
CLIPPER PASSING THROUGH SUNDAY AFTERNOON...WHICH MAY TAKE A MORE
SOUTHERLY TRACK WITH COLDER AIR IN PLACE. DECENT WIND GUSTS WITH
EVAP COOLING WILL ACCOMPANY ANY VIRGA WHICH CROSSES THE RIDGES. THE
DOWNSLOPE WARMING WILL CREATE STEEP LAPSE RATES...NEARLY DRY
ADIABATIC AND DEEP MIXING TO H7 AS SHOWN ON NAM/GFS BUFKIT PROFILES.
MOMENTUM TRANSFER AT THE TOP OF THE MIXED LAYER IS 60 KTS IN THE NEW
RIVER VALLEY NEAR 7P SUNDAY...AND THE NAM IS ACTUALLY A LITTLE BIT
WEAKER. THIS IS PROBABLY BECAUSE THE OP GFS IS THE MOST AMPLIFIED
SOLUTION. NONETHELESS...CAN'T RULE OUT ADVISORY GUSTS WITH THIS
INVERTED V PROFILE ATOP THE RIDGES OF THE WESTERN HALF OF THE CWA.
A QUICK BURST OF SNOW SHOWERS SUNDAY NIGHT COULD PUT DOWN A QUICK
COATING OF SNOW IN WESTERN GREENBRIER COUNTY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 200 PM EST THURSDAY...

WILL BE LOOKING AT A SERIES OF WEAK COLD FRONTS PASSING ACROSS OUR
AREA DURING THE EXTENDED PERIOD...BUT DO NOT EXPECT ANY HIGH WEATHER
IMPACTS TO OUR AREA THROUGH THE FIRST FEW DAYS OF FEBRUARY. HIGH
PRESSURE WILL BUILD ACROSS OUR AREA ON MONDAY IN THE WAKE OF A
DEPARTING COLD FRONT...AND WE CAN EXPECT MOSTLY CLEAR SKIES AND
LIGHT NORTHWEST WINDS. BECAUSE THE DOME OF HIGH PRESSURE BUILDING IN
IS MORE PACIFIC IN ORIGIN RATHER THAN CANADIAN...WE CAN EXPECT THE
SEASONABLE TEMPERATURES TO CONTINUE ACROSS OUR AREA...WITH OVERNIGHT
LOWS IN THE UPPER 20S TO LOW 30S...AND MONDAY AFTERNOON HIGHS
RANGING FROM THE UPPER 30S IN THE MOUNTAINS...TO THE MID TO UPPER
40S ACROSS THE PIEDMONT REGION.

HIGH PRESSURE WILL PASS EAST OF OUR AREA ON MONDAY NIGHT AND
TUESDAY...ALLOWING OUR WINDS TO BECOME SOUTHERLY AND FOR
TEMPERATURES TO ENTER A WARMING TREND. EXPECT THAT WE WILL START OUT
THE DAY WITH MOSTLY SUNNY SKIES...BUT THAT CLOUDS WILL INCREASE
DURING THE EVENING AS ANOTHER COLD FRONT APPROACHES FROM THE WEST.
SHOWER ACTIVITY WILL BEGIN TO MAKE ITS WAY INTO OUR SOUTHEAST WEST
VIRGINIA AND MOUNTAIN EMPIRE REGION COUNTIES.

THE COLD FRONT IS EXPECTED TO PUSH THROUGH OUR AREA ON WEDNESDAY
AFTERNOON. WITH LIMITED MOISTURE TO WORK WITH...THIS COLD FRONT IS
EXPECTED TO TRIGGER ONLY SPOTTY LIGHT SHOWER ACTIVITY. HIGH PRESSURE
BUILDS IN QUICKLY BEHIND THE COLD FRONT ON WEDNESDAY AFTERNOON...AND
PASSES JUST AS QUICKLY TO THE EAST OF OUR AREA BY THURSDAY MORNING.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
AS OF 1115 PM EST THURSDAY...
A COLD FRONT CONTINUES TO APPROACH THE REGION FROM EASTERN
KENTUCKY. IN ADVANCE OF IN SOUTHERLY FLOW SOUTH OF A WARM FRONT IS
INCREASING. SHOWERS ARE NUMEROUS ALONG A LINE FROM KUKF TO
KHSP...INCLUDING TAF SITES KBCB AND KROA. EXPECTING COVERAGE TO
CONTINUE TO BE GOOD IN THIS REGION HEADING INTO THE EARLY MORNING
HOURS OF FRIDAY...ALL WHILE THE PRECIPITATION MAKES PROGRESSION
EASTWARD AS WELL. THERE MAY BE AN HOUR OR TWO GAP BETWEEN THIS
PRE-FRONTAL PRECIPITATION AND LOCALLY HEAVIER PRECIPIATION THAT
ARRIVES WHEN THE FRONT MOVES THROUGH BETWEEN 10Z...5AM WEST....AND
14Z...9AM EAST. MOST AREA WILL TREND TO IFR/MVFR CIGS AND THEN
IMRPOVE BEHIND THE FRONT...ESPECIALLY IN THE EAST WHERE WINDS
WILL HAVE A STRONG DOWNSLOPE COMPONENT.

AS OF 640 PM EST THURSDAY...

CONVECTION AND MVFR CIGS HAVE BEEN SLOWER TO FILL IN THAN
PREVIOUSLY ANTICIPATED. AS SUCH...HAVE SLOWED ONSET OF PREVAILING
PRECIPITION AND LOWER CIG THRESHOLDS BY ROUGHLY TWO HOURS ACROSS
THE BOARD. OTHER ASPECTS OF EARLIER FORECAST STILL RELATIVELY ON
TRACK SAVE THE ONSET OF LLWS. THIS TOO HAS BEEN DELAYED BY AROUND
TWO HOURS AT MOST LOCATIONS.

AS OF 108 PM EST THURSDAY...

THERE WILL BE SCATTERED TO ISOLATED THUNDERSTORMS...SOME WITH
VERY GUSTY WINDS ALONG WITH THE BAND OF SHOWERS. LOW CONFIDENCE
THAT ANY INDIVIDUAL TAF SITE WILL GET A THUNDERSTORM. THE MOST
LIKELY LOCATION WOULD BE DAN SO HAVE ADDED CB CLOUD TYPE IN LATE
TONIGHT.

BOTTOM OF THE 55-65 KNOT LOW LEVEL JET JUST REACHES THE 2000 FOOT
CRITERIA FOR LLWS SO HAVE INCLUDED IN THE TAFS AHEAD OF THE FRONT
THROUGH MOST OF THE NIGHT. ONCE MIXING BEGINS IN THE MORNING
BEHIND THE FRONT GUSTS MAY REACH 30 KNOTS DUE TO STRONG PRESSURE
RISES AND MODEST COLD AIR ADVECTION.

THE STRONG NORTHWEST WINDS CLEAR OUT THE CLOUDS BEHIND THE FRONT
FRIDAY EAST OF THE BLUE RIDGE. UPSLOPE CLOUDINESS WILL LINGER IN
SE WV...WITH MVFR CIGS MUCH OF FRIDAY.

COULD SEE SOME MVFR CEILINGS ACROSS THE WV TAF SITES SATURDAY AND
SATURDAY NIGHT WITH A CLIPPER MOVING ACROSS THE REGION. OTHERWISE
SATURDAY AND SUNDAY FLIGHT CONDITIONS WILL BE VFR.

&&

.FIRE WEATHER...
WINDS WILL GUST BEHIND THE FRONT ON FRIDAY WITH GOOD DRYING EAST
OF THE BLUE RIDGE AND GUSTS UP TO 45 MPH AT HIGHER ELEVATIONS.

THERE MAY BE SOME RED FLAG CRITERIA RH AND WIND SUNDAY...HOWEVER THE
GROUND WILL PROBABLY BE STILL TOO MOIST AND FUEL STICK MOISTURES
PROBABLY WILL NOT MAKE CRITERIA. WILL MENTION IN THE FWF DISCUSSION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/DS/WP
SHORT TERM...KM
LONG TERM...NF
AVIATION...AMS/DS/WP
FIRE WEATHER...
Hazardous weather outlook, Jan 26, 3:52 PM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EST THU JAN 26 2012

NCZ001-002-018-VAZ007-009-010-012>017-022-271200-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
352 PM EST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT.
SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE VERY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG...GUSTY WINDS ARE LIKELY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-033-043>047-058-059-271200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
352 PM EST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREAT FROM ANY STRONG OR SEVERE STORMS WILL BE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-023-024-034-035-WVZ042>045-271200-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
352 PM EST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG...GUSTY WINDS ARE LIKELY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 27, 12:39 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 AM EST FRI JAN 27 2012

NCZ002-003-019-VAZ013>017-032-033-043-270630-
ALLEGHANY NC-CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PULASKI VA-SURRY NC-WILKES NC-
1239 AM EST FRI JAN 27 2012

...SHOWERS WITH GUSTY WINDS WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...FRANKLIN...GRAYSON...HENRY...MONTGOMERY
...PATRICK...PULASKI...SURRY AND WILKES COUNTIES...

AT 1235 AM EST...SHOWERS WITH GUSTY WINDS WERE LOCATED 4 MILES SOUTH
OF ENNICE NORTHWARD TO CHARITY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. AN ISOLATED
THUNDERSTORM IS POSSIBLE THIS MORNING. RAINFALL WILL BE LESS THAN
TWO TENTHS OF AN INCH.

STORMS WILL BE NEAR GALAX CITY...BOTTOM...PINE RIDGE...AND FRIES
AROUND 1245 AM...PIPERS GAP...LAMBSBURG...TOAST...AND MOUNT AIRY
AROUND 1250 AM...FANCY GAP AND AND WOODLAWN AROUND 1255 AM.

LAT...LON 3652 8133 3687 8078 3688 8075 3689 8075
      3713 8038 3681 7995 3655 8037 3655 8044
      3650 8044 3625 8084

07
Special weather statement, Jan 27, 1:25 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 AM EST FRI JAN 27 2012

VAZ007-011-WVZ042>044-270745-
GILES VA-MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA-
125 AM EST FRI JAN 27 2012

...A STRONG THUNDERSTORM WILL AFFECT GILES...MERCER...MONROE...
SUMMERS AND TAZEWELL COUNTIES...

AT 122 AM EST...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF
RICHLANDS...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR RAVEN AROUND 130 AM...GLEN BURKE...AND
RICHLANDS AROUND 135 AM...JEWELL RIDGE...CEDAR BLUFF...AND CLAYPOOL
HILL AROUND 140 AM...BANDY...AND CLIFFIELD AROUND 145 AM...AMONATE
AROUND 150 AM AND TIPTOP AROUND 205 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3725 8174 3721 8168 3721 8156 3726 8150
      3728 8142 3741 8133 3742 8129 3746 8131
      3752 8122 3758 8120 3761 8108 3764 8107
      3772 8098 3770 8090 3775 8092 3742 8058
      3727 8116 3722 8124 3704 8182 3714 8191

KK
Special weather statement, Jan 27, 1:36 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 AM EST FRI JAN 27 2012

NCZ002>005-018>020-VAZ013>018-022-032-033-043-270730-
ALLEGHANY NC-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-
HENRY VA-MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-ROCKINGHAM NC-
STOKES NC-SURRY NC-WATAUGA NC-WILKES NC-YADKIN NC-
136 AM EST FRI JAN 27 2012

...SHOWERS WITH GUSTY WINDS WILL AFFECT
ALLEGHANY...CARROLL...CRAIG...FLOYD...FRANKLIN...GRAYSON...HENRY...
MONTGOMERY...PATRICK...PULASKI...ROANOKE...ROCKINGHAM...STOKES...
SURRY...WATAUGA...WILKES AND YADKIN COUNTIES...

AT 131 AM EST...SHOWERS WITH GUSTY WINDS WERE LOCATED 4 MILES SOUTH
OF WILKESBORO NORTHWARD TO FLOYD...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. AN ISOLATED
THUNDERSTORM IS ALSO POSSIBLE. TREE LIMBS AND SMALL TREES COULD BE
DOWN BY A STRONGER STORM.

THESE SHOWERS WILL BE NEAR WILKES COUNTY AIRPORT...WINDY GAP...HAYS...
AND MULBERRY AROUND 140 AM...ROARING RIVER...CLINGMAN...DOCKERY...AND
ABSHERS AROUND 145 AM...RONDA AND AND PLEASANT HILL AROUND 150 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3611 8158 3612 8158 3629 8141 3629 8137
      3637 8133 3636 8125 3643 8127 3688 8075
      3691 8076 3750 8013 3728 7985 3721 7984
      3723 7979 3711 7964 3625 8001 3626 8044
      3614 8044 3610 8050 3604 8050 3603 8105

KK
Special weather statement, Jan 27, 1:59 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 AM EST FRI JAN 27 2012

VAZ007-009>014-270815-
BLAND VA-GILES VA-MONTGOMERY VA-PULASKI VA-SMYTH VA-TAZEWELL VA-
WYTHE VA-
159 AM EST FRI JAN 27 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...MONTGOMERY...
PULASKI...SMYTH...TAZEWELL AND WYTHE COUNTIES...

AT 155 AM EST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF SALTVILLE...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BROADFORD...ADWOLF...AND THOMAS BRIDGE AROUND
205 AM...HUNGRY MOTHER STATE PARK...AND MARION AROUND 210 AM...
ASBERRYS...ATKINS...AND MOUNT ROGERS NATIONAL RECREATION AREA AROUND
215 AM...TAZEWELL AND AND NEBO AROUND 220 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3696 8179 3704 8182 3730 8099 3729 8097
      3743 8056 3725 8040 3667 8165 3679 8170
      3692 8184

KK
Special weather statement, Jan 27, 2:40 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 AM EST FRI JAN 27 2012

NCZ001>004-018>020-VAZ012>018-022>024-032>035-043>047-270930-
ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BEDFORD VA-BOTETOURT VA-
BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GRAYSON VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-STOKES NC-SURRY NC-WATAUGA NC-
WILKES NC-WYTHE VA-YADKIN NC-
240 AM EST FRI JAN 27 2012

...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS AND
HEAVY RAIN WILL AFFECT
ALLEGHANY...AMHERST...APPOMATTOX...ASHE...BEDFORD...BOTETOURT...
BUCKINGHAM...CAMPBELL...CARROLL...CRAIG...FLOYD...FRANKLIN...GRAYSON
...HENRY...MONTGOMERY...PATRICK...PITTSYLVANIA...PULASKI...ROANOKE...
ROCKBRIDGE...STOKES...SURRY...WATAUGA...WILKES...WYTHE AND YADKIN
COUNTIES...

AT 232 AM EST...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH
GUSTY WINDS AND HEAVY RAIN WERE LOCATED 8 MILES NORTHWEST OF BOOMER
NORTHWARD TO FLOYD...MOVING NORTHEAST AT 40 MPH. ADDITIONAL SHOWERS
WILL DEVELOP THIS MORNING AND SPREAD NORTHEAST ACROSS THE REGION.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
COULD FALL FROM THESE STORMS...AND COULD CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

STORMS WILL BE NEAR MILLERS CREEK...FAIRPLAINS...CRICKET...AND
WILBAR AROUND 240 AM...MULBERRY...HALLS MILLS...HAYS...AND MC GRADY
AROUND 245 AM...DOCKERY AND AND ABSHERS AROUND 250 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3631 8190 3635 8173 3643 8172 3800 7933
      3789 7915 3782 7916 3755 7889 3754 7883
      3763 7883 3764 7872 3776 7861 3779 7848
      3776 7845 3625 8031 3626 8044 3615 8044
      3604 8056 3603 8106 3613 8183 3621 8191

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 12:39 AM ESTSpecial Weather StatementRNKCarroll, Floyd, Patrick, City of Galax51 min
Jan 27, 1:25 AM ESTSpecial Weather StatementRNKTazewell80 min
Jan 27, 1:36 AM ESTSpecial Weather StatementRNKCarroll, Floyd, Franklin, Henry, Montgomery, Patrick and 5 more54 min
Jan 27, 1:59 AM ESTSpecial Weather StatementRNKBland, Giles, Smyth76 min
Jan 27, 2:40 AM ESTSpecial Weather StatementRNKAmherst, Bedford, Botetourt, Carroll, Floyd, Franklin and 15 more110 min
Jan 27, 3:46 AM ESTSpecial Weather StatementRNKAlleghany, Bath, Craig, Giles, City of Covington59 min
Jan 27, 4:40 AM ESTSpecial Weather StatementRNKAmherst, Bedford, Botetourt, Buckingham, Carroll, Craig and 16 more110 min
Jan 27, 6:28 AM ESTSpecial Weather StatementRNKAmherst, Appomattox, Buckingham, Campbell, City of Lynchburg47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.